Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 18, 2004, 8:26 AM EDT for 6 counties in New York; Hudson County, New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2004, 8:26 AM EDT (12:26 UTC)
- Expired
- Sep 18, 2004, 11:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Hudson County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY
The radar
The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 181230 FFWOKX NJC017-NYC005-047-059-061-081-085-181530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 826 AM EDT SAT SEP 18 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... HUDSON COUNTY IN NORTHEAST NEW JERSEY BRONX COUNTY IN SOUTHEAST NEW YORK NEW YORK COUNTY IN SOUTHEAST NEW YORK KINGS COUNTY IN SOUTHEAST NEW YORK RICHMOND COUNTY IN SOUTHEAST NEW YORK NASSAU COUNTY IN SOUTHEAST NEW YORK QUEENS COUNTY IN SOUTHEAST NEW YORK * UNTIL 1130 AM EDT * AT 822 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS THE WARNING AREA. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR HAVE BEEN REPORTED. THE RAIN WILL CONTINUE THROUGH LATE THIS MORNING AND WILL BE OCCASIONALLY HEAVY. FLOODING ALONG AREA ROADWAYS AND IN POOR DRAINAGE AREAS WILL OCCUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4051 7427 4066 7342 4090 7349 4087 7396
1 follow-up statement
000 WGUS71 KOKX 181524 FFSOKX NJC017-NYC005-047-059-061-081-085-181530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1116 AM EDT SAT SEP 18 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1130 AM EDT HAS BEEN CANCELLED... THESE COUNTIES INCLUDE... HUDSON COUNTY IN NORTHEAST NEW JERSEY...BRONX...NEW YORK...KINGS...RICHMOND...QUEENS...KINGS AND NASSAU COUNTIES IN SOUTHEAST NEW YORK. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH THE THREAT HAS ENDED...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:00 AM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, Sep 18, 3:00 AM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 AM EDT SAT SEP 18 2004
.SHORT TERM (TODAY THROUGH TONIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT WITH THE MAIN FEATURES EXPECTED
ACROSS THE REGION THROUGH THE SHORT TERM. AGREE THAT THE AXIS OF
HEAVY PRECIPITATION WILL BE NORTH AND WEST OF THE METRO AREA AND
HEAVILY INFLUENCED BY OROGRAPHIC LIFT. AS SUCH DO NOT BELIEVE I NEED
THE FLOOD WATCH TO COVER MY ENTIRE REGION...ALTHOUGH LOCALLY
MODERATE TO HEAVY RAIN IS A CHANCE ANYWHERE IN MY AREA THROUGH EARLY
AFTERNOON. HOWEVER...WITH MAIN THREAT NORTH AND WEST WILL KEEP THE
FLOOD WATCH GOING ONLY FOR THESE AREAS. OTHERWISE...RAIN MOVES INTO
AND ACROSS REGION TODAY...THEN PULLS AWAY AT DAYS END. WILL DROP
MENTION OF ANY LINGER RAIN FROM THE EVENING PERIOD. WINDS BECOME
GUSTY AS THE DAY PROGRESSES WITH FREQUENT GUSTS BETWEEN 25 AND 30
KNOTS EXPECTED. DRIER AIR MOVES IN LATE IN THE DAY OR EARLY EVENING
WITH FAIR SKIES TONIGHT. USE A COMPROMISE FOR MY TEMPERATURES
THROUGH THIS TIME FRAME.
&&
.LONG TERM (SUNDAY THROUGH FRIDAY)...
WITH STRONG RIDGE MOVING IN...EXPECT FAIR SKIES TO PREVAIL THROUGH
THE LONG TERM. THE GUSTY WINDS CONTINUE SUNDAY AND MAYBE INTO SUNDAY
EVENING BEFORE GRADIENT RELAXES. PREVIOUS GRIDS REFLECT THIS
THINKING WELL ENOUGH SO ONLY NEEDED TO DO SOME MINOR ADJUSTMENTS
HERE.
&&
.MARINE...A SMALL CRAFT ADVISORY WILL BE ISSUED FOR ALL WATERS AS
WINDS ARE EXPECTED TO INCREASE AS THE DAY PROGRESSES...AND WILL
REACH 20 TO 25 KT THIS AFTERNOON WITH GUSTS IN THE 30 TO MAYBE 35
KNOT RANGE. THESE MAGNITUDES WILL CONTINUE THROUGH MUCH OF THE NIGHT
TONIGHT BEFORE SLOWLY STARTING TO STAIR STEP DOWN LATER SUNDAY INTO
MONDAY. SEAS WILL ALSO KICK UP IN RESPONSE TO THE STRONG WINDS...AND
ARE EXPECTED TO REACH 5 FT BENCHMARK THIS AFTERNOON...THEN REMAIN AT
OR ABOVE CRITERIA INTO MONDAY. EVEN THEN WE MAY NOT SEE THEM COME
DOWN IF WE ARE AFFECTED BY SWELLS FROM TROPICAL STORM JEANNE.
&&
.AVIATION...QUITE A BIT TO DEAL WITH THIS MORNING. FIRST...CIGS ARE
GENERALLY VERY LOW END MVFR OR IFR. ISOLD LOCALES ARE WORSE...BUT
MOST EVERYONE BETWEEN 500 AND 1500 FT. THIS SHOULD CONTINUE THROUGH
AROUND EARLY AFTERNOON BEFORE SLOW IMPROVEMENT OCCURS WITH A DRYING
NORTHERLY FLOW. BY DUSK...EXPECT MOST IF NOT ALL OF THE AREA TO HAVE
IMPROVED TO VFR...WITH THE ONLY EXCEPTION POSSIBLY ACROSS EASTERN
LONG ISLAND AND SOUTHEASTERN CONNECTICUT. VSBYS HAVE BEEN MUCH
TRICKER AS THEY RANGE ALL THE WAY FROM LIFR TO VFR. HOWEVER EXPECT
THE RANGE TO TIGHTEN SIGNIFICANTLY EARLY THIS MORNING AS RAIN
OVERSPREADS THE REGION. WE WILL LIKELY SEE ALL TERMINALS FIND THEIR
WAY TO HIGH END IFR OR MVFR. IMPROVEMENT WITH VSBYS WILL LIKELY
OCCUR EARLIER THAN CIGS AS WINDS INCREASE AFTER DAYBREAK. THIS
SHOULD CLEAR THE REGION OF FOG...MEANING THAT DECREASED VSBY WILL BE
DUE TO RAIN. FROM MIDDAY ON...WE SHOULD BE LOOKING AT PREVAILING VFR
WITH SCT LOWERING TO MVFR IN RAIN.
WIND WILL HAVE THE BIGGEST IMPACT AS THE DAY PROGRESSES. WE SHOULD
SEE EVERYONE SLOWLY TURN FROM EAST OR SOUTHEAST TO NORTHEAST BY MID
MORNING...AND EVENTUALLY TO NORTHERLY BY EARLY-MID AFTERNOON.
MAGNITUDES WILL INCREASE...EVENTUALLY REACHING 15 TO 20 KT SUSTAINED
ALONG WITH GUSTS AS HIGH AS AROUND 30 KT THIS AFTERNOON. WINDS WILL
DECREASE SLIGHTLY TONIGHT...BUT WILL STILL REMAIN QUITE STRONG DUE
TO THE TIGHT GRADIENT. LOOK FOR SUSTAINED 15 KT WITH GUSTS TO AROUND
25 KT OVERNIGHT.
&&
.HYDROLOGY...
AS MENTIONED ABOVE...WILL KEEP WATCH UP FOR ZONES NORTH THROUGH WEST
OF THE METRO AREA WHERE BASIN AVERAGE 2 TO 3 INCHES EXPECTED...BUT
LOCALLY HIGHER AMOUNTS SEEN IN THESE AREA...ESPECIALLY WHERE TERRAIN
A FACTOR. ELSEWHERE 1 TO LOCALLY 2 INCHES. ALTHOUGH THIS COULD CAUSE
SOME LOCAL FLOODING PROBLEMS IN POOR DRAINAGE AREAS AND ALONG AREA
ROADWAYS....BELIEVE THIS DOES NOT WARRANT A CONTINUE OF THE WATCH
FOR THESE AREAS AND AS SUCH IT WILL BE DROPPED ON THIS ISSUANCE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 18Z TODAY...CTZ005.
NJ...FLOOD WATCH UNTIL 18Z TODAY...NJZ002>005-011.
NY...FLOOD WATCH UNTIL 18Z TODAY...NYZ067>071.
MARINE...SMALL CRAFT ADVISORY...ALL WATERS
...ANZ350-353-355-330-335-338.
&&Hazardous weather outlook, Sep 18, 4:00 AM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT SAT SEP 18 2004 CTZ005-NJZ002>005-011-NYZ067>071-190900- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-NORTHERN FAIRFIELD CT- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 400 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT UNTIL 200 PM THIS AFTERNOON FOR RAIN...HEAVY AT TIMES. THE HEAVIEST RAINFALL IS NOW EXPECTED TO FALL MAINLY NORTH AND WEST OF THE METROPOLITAN AREA WHERE BETWEEN 2 AND 3 INCHES MAY OCCUR. LOCALLY HIGHER AMOUNTS ARE POSSIBLE HOWEVER... ESPECIALLY IN THE HIGHER ELEVATION AREAS. RAINFALL AMOUNTS AS SUCH WILL CAUSE SIGNIFICANT URBAN...SMALL STREAM AND RIVER FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY. CTZ006>012-NJZ006-NYZ072>081-190900- BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY- NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY- QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 400 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THE FLOOD WATCH HAS BEEN CANCELLED FOR THESE AREAS AS RAINFALL AMOUNTS ARE NOW EXPECTED TO AVERAGE BETWEEN 1 AND POSSIBLY 2 INCHES TODAY. ALTHOUGH SUCH AMOUNTS MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS AND ALONG OUR AREA ROADWAYS...WE DO NOT EXPECT ANY WIDESPREAD OR SIGNIFICANT PROBLEMS TO OCCUR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:38 AM EDT | Special Marine Warning | OKX | 52 min | |
| Sep 18, 9:40 AM EDT | Flash Flood Warning | OKX | Suffolk | 3 hr |
| Sep 18, 9:20 AM EDT | Flash Flood Warning | OKX | Bergen | 3 hr |
Nearby
Flash Flood Warnings in New York, 2004Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.